Hail, Johnson
- When
- May 6, 3:54 PM CST
- Where
- Johnson County, De Soto
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.980, -94.970
A cold front moved southeast across the area, during the afternoon through|evening hours, of May 6, 2012. The front produced scattered thunderstorms, with a|few becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front moved southeast across the area, during the afternoon through|evening hours, of May 6, 2012. The front produced scattered thunderstorms, with a|few becoming severe. There were numerous reports of hail, along with two reported|tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 3:41 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 441 PM CDT SUN MAY 6 2012 .DISCUSSION... Short Term (Tonight - Tuesday)... All the significant weather will be confined to tonight with some spill-over of residual showers into Monday morning. Morning/early afternoon convection which formed along an dissipating outflow boundary has either dissipated or moved into east central MO leaving behind an airmass that is quickly recovering and destabilizing. The synoptic cold front has become better defined and extends from just east of DMX through around STJ to a low north of Enid, OK. Most convective and short range models rapidly develop convection along this boundary this afternoon/very early evening and track it through the CWA. While the airmass is highly unstable as evidenced by MUCAPEs in the 3000-4000 J/kg range, 0-6km bulk shear of less than 20kts will provide meager support for rotating updrafts. This is more of an early summer airmass which is conducive to pulse like storms initially. Primary severe threats will be potential for very large hail, damaging downburst winds, very heavy rainfall and a bunch of lightning. If the multicell clusters can merge into larger systems then a cold pool could take over and result in short bowing line segments producing straight-line wind damage. Any tornadic threat will likely be short-loved and tied to colliding boundaries. Scattered post-frontal convection is likely as the highly unstable and very moist airmass advects over the shallow surface boundary resulting in elevated convection. Some question as to how long into Monday morning the isentropic ascent will support precipitation. 12Z NAM suggests light rain/drizzle could last through mid morning north of the MO River. However, all other models are faster. Much cooler/drier air will filter into the CWA on Monday and for most of next week with near seasonal temperatures. Models have been very consistent with this message for several days and see no reason to deviate. MJ Wednesday - Saturday: Surface high pressure will prevail across the entire region into Thursday when it moves east of the forecast area and shifts winds back to the south. Through Thursday, this high pressure should preclude any precipitation chances. This will also keep temperatures in check with highs generally around seasonal normals, in the low to mid 70s with lows in the middle to upper 40s Thursday morning and low to mid 50s for Friday morning. With winds becoming southerly by the end of week, temperatures will start to moderate and highs Friday will return to the mid to upper 70s. By Friday night, an upper wave will track across the Northern Plains and Upper Midwest sending another front southward into the area. This will bring our next decent shot of precipitation to the forecast area starting Friday night and continuing into at least Saturday. There is some discrepancy regarding coverage by the end of the weekend so have limited POPs to the low chance range. The increased cloud cover, precipitation chances and frontal passage should keep temperatures close to normal again for Saturday. CDB && .AVIATION... For the 18Z TAFs...earlier outflow boundary and ongoing scattered convection ahead of the primary cold front has complicated the forecast. This pre-frontal convection has moved out of all 3 terminals with the airmass temporarily stabilized. Still expect to see a much larger area of showers and thunderstorms form northwest of the terminals along the true synoptic cold front later this afternoon and then advance southeast. Confidence on timing is below average due to the earlier storms and a likely delay in the new convection forming along the cold front. Will broadbrush with prevailing thunder in the terminals until around midnight even though I do not expect thunder to be ongoing for the entire time from 21z-06z. Will transition out of thunder after midnight but maintain showers till after sunrise. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 150 PM CDT SUN MAY 6 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 150 PM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ASSOCIATED WITH AN EARLIER OUTFLOW BOUNDARY HAVE TEMPORARILY STABILIZED THE AIRMASS OVER WEST CENTRAL MISSOURI. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE EASTERN PORTION OF THE REGION. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE TRUE COLD FRONT OVER NORTHWEST MISSOURI DURING THE LATE AFTERNOON AND FORM A LINE THAT WILL TRACK SOUTHEAST AND AFFECT MOST OF THE FORECAST AREA DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREATS. WHILE THE TORNADIC THREAT WILL BE MINIMAL IT CANNOT BE RULED OUT ENTIRELY AS ANY COLLIDING BOUNDARIES COULD RESULT IN A BRIEF TORNADO. ADDITIONALLY...VERY HEAVY RAINS AND FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER STORMS AND COULD LEAD TO FLASH FLOODING IN THOSE AREA FROM KANSAS CITY TO NEAR CHILLICOTHE WHICH RECEIVED HEAVY RAINFALL EARLIER TODAY. WHILE THE SEVERE THREAT SHOULD DIMINISH IF NOT END ENTIRELY BY LATE EVENING SCATTERED THUNDERSTORMS WILL CONTINUE WELL INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL LIKELY STILL BE LINGERING ACROSS PARTS OF WEST CENTRAL TO NORTHEASTERN MISSOURI MONDAY MORNING BEFORE EXITING SOUTHEAST OF THE OUTLOOK AREA BY EARLY MONDAY AFTERNOON. THE THREAT FOR SEVERE THUNDERSTORMS FROM THIS LINGERING ACTIVITY IS LOW. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT AS A WEAK COLD FRONT APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG MOBERLY 39.42N 92.44W
05/06/2012 RANDOLPH MO TRAINED SPOTTER
THUNDERSTORM WIND GUSTS ESTIMATED UP TO 60 MPH, SNAPPED
OFF A TWO AND A HALF FOOT DIAMETER TREE. THE TREE FELL
AGAINST A POWER POLE AND BROUGHT IT AND A POWER LINE
DOWN.
&&
GAMISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 2 S GOWER 39.58N 94.59W
05/06/2012 M0.88 INCH CLINTON MO TRAINED SPOTTER
&&
GAMISSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 425 PM CDT SUN MAY 6 2012 KSZ105-062200- JOHNSON KS- 425 PM CDT SUN MAY 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS UNTIL 500 PM CDT... AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EUDORA...OR 7 MILES SOUTHWEST OF DE SOTO... MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME WESTERN JOHNSON COUNTY. THE LARGER HAIL ASSOCIATED WITH THIS STORM MAY MOVE INTO FAR NORTHWESTERN JOHNSON COUNTY SOON AND A SEVERE THUNDERSTORM WARNING MAY BE NEEDED. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3897 9501 3886 9501 3887 9506 3896 9506 TIME...MOT...LOC 2123Z 280DEG 6KT 3892 9507 DEROCHE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 6 N PLATTSBURG 39.65N 94.46W
05/06/2012 M0.75 INCH CLINTON MO EMERGENCY MNGR
&&
GAMISSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
446 PM CDT SUN MAY 6 2012
MOZ014-021-022-062230-
CALDWELL MO-CLINTON MO-DAVIESS MO-
446 PM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIESS...NORTHEASTERN
CLINTON AND NORTHERN CALDWELL COUNTIES UNTIL 530 PM CDT...
AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMERON...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CAMERON...HAMILTON...KINGSTON AND KIDDER.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 42 AND 53.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3985 9398 3962 9386 3956 9446 3968 9450
3975 9430 3975 9421 3978 9421
TIME...MOT...LOC 2146Z 250DEG 20KT 3971 9424
SMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
450 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL RAYMORE 38.80N 94.45W
05/06/2012 E0.88 INCH CASS MO BROADCAST MEDIA
PENNY TO NICKEL SIZE HAIL FALLING IN SOUTH RAYMORE.
&&
CBOWMANThe Pleasant Hill radar (KEAX), 64 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
11 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
A brief EF0 tornado touched down at 1615CST near Santa Fe and Highway 7. The tornado lifted at 1616CST with no damage reported.
A brief EF0 tornado touched down in an open field at 1622CST, near the intersection|of Interstate 35 and Highway 169. The tornado lifted at 1623CST and no damage was|observed.
The hail was reported at Santa Fe and Merlin.
The hail was reported at the intersection of 139th Street and Interstate 35.
The hail was reported at the intersection of Interstate 435 and Interstate 35.
One inch hail was reported at South Ridgeview Road and West 116th Street.
The hail was reported at 115th and Pflumm.
Numerous streets in Olathe were reported flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371633, 371638, 371639, 371634, 371635, 371636, 377987, 371637, 371641, 371640, 371642, 371643, 371632, 371644.